www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/3762

Title: Special features of the author-publication relationship and a new explantation of Lotkas law based on convolution theory
Authors: EGGHE, Leo
Issue Date: 1994
Publisher: JOHN WILEY & SONS INC
Citation: JOURNAL OF THE AMERICAN SOCIETY FOR INFORMATION SCIENCE, 45(6). p. 422-427
Abstract: This article makes the obvious but rather unexploited remark that there is a structural difference between author-publication systems and, for example, journal-article systems, in the sense that articles are published in one journal but that papers can have several authors. This difference is then studied mathematically, using convolutions in order to derive the several-author case from the case of a single author per paper. We show that Lotka's law phi(i) = CI(i + 1)alpha, where i greater-than-or-equal-to 0 is approximately stable for all alpha = 2, 3, 4,..., meaning that if Lotka's law is valid in systems in which every article has one author then it is approximately valid (in a mathematically strong sense) (with the same alpha) in the general systems, where more than one author per paper is possible. We also show that the same is true (but in an exact way) for the geometric distribution. Hence, this theory provides intrinsic explanations of the Lotka and geometric functions.
Notes: UIA,B-2610 WILRIJK,BELGIUM.EGGHE, L, LUC,UNIV CAMPUS,B-3590 DIEPENBEEK,BELGIUM.
URI: http://hdl.handle.net/1942/3762
DOI: 10.1002/(SICI)1097-4571(199407)45:6<422::AID-ASI8>3.0.CO;2-C
ISI #: A1994NU17600008
ISSN: 0002-8231
Type: Journal Contribution
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
N/A533 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.